Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 242, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2011, 5:04 PM EDT for Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2011, 5:04 PM EDT (21:04 UTC)
- Expired
- Jun 9, 2011, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Polk County, TN
The radar
The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:20 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 9, 4:20 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 420 PM EDT THU JUN 9 2011 .SHORT TERM (TONIGHT AND FRIDAY)...COLD FRONT OVER THE OHIO RIVER VALLEY WILL REMAIN NEARLY STATIONARY TONIGHT AND FRIDAY...WITH OUTFLOW FROM ITS ASSOCIATED CONVECTION HELPING TO TRIGGER SCATTERED CONVECTION OVER THE FORECAST AREA ON FRIDAY AFTERNOON AND EVENING. OVERALL...EXPECT A PERSISTENCE PATTERN TONIGHT AND FRIDAY...WITH TEMPS AND PRECIP COVERAGE VERY SIMILAR TO TODAY. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...FRONT ENTERING THE AREA ON SATURDAY AND LINGERS INTO SUNDAY. SHOULD HAVE SUFFICIENT MOISTURE AND LIFT TO CONTINUE WITH CHANCE POPS FOR BOTH DAYS. INSTABILITY ALSO INCREASING...SO COULD SEE STRONG THUNDERSTORMS ON SATURDAY AND SUNDAY. ACTIVITY SHOULD BE ISOLATED ON MONDAY AND TUESDAY BEFORE ANOTHER FRONT ENTERS THE AREA ON WEDNESDAY AND THURSDAY. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 95 69 93 68 / 10 20 20 30 30 KNOXVILLE AIRPORT, TN 67 94 68 92 68 / 10 20 20 30 30 OAK RIDGE, TN 67 95 67 92 67 / 10 30 20 30 30 TRI CITIES AIRPORT, TN 65 91 62 90 64 / 20 30 20 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TT/GH
Hazardous weather outlook, Jun 9, 1:39 PM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT THU JUN 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED STORM DEVELOPMENT. TROUTMAN
In the hours before
Special weather statement, Jun 9, 3:51 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 351 PM EDT THU JUN 9 2011 TNZ017-092030- SULLIVAN TN- 351 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 430 PM EDT... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRISTOL TN. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN AND SOUTH HOLSTON DAM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, Jun 9, 3:52 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 2 ESE NIOTA 35.50N 84.52W
06/09/2011 MCMINN TN LAW ENFORCEMENT
A FEW TREES DOWN ALONG HIGHWAY 307
&&Special weather statement, Jun 9, 4:15 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 415 PM EDT THU JUN 9 2011 TNZ017-018-046-047-VAZ008-092045- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-WASHINGTON VA- 415 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL... WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 445 PM EDT... AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ABINGDON. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY... HAMPTON...HARR...DAMASCUS...SHADY VALLEY...EMORY-MEADOW VIEW...LAUREL BLOOMERY...GLADE SPRING...SADIE...KONNAROCK...DOEVILLE...NEVA...TRADE AND ELK MILLS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 9, 4:33 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 433 PM EDT THU JUN 9 2011 TNZ039-040-042-070-092115- HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN- 433 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GREENE...COCKE... JEFFERSON AND HAMBLEN COUNTIES UNTIL 515 PM EDT... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAN STATION...OR 7 MILES NORTH OF MORRISTOWN. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE.... LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Jun 9, 4:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 S POUND 37.10N 82.61W
06/09/2011 WISE VA LAW ENFORCEMENT
ONE TREE DOWN
&&Special weather statement, Jun 9, 4:51 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 451 PM EDT THU JUN 9 2011 TNZ040-041-071>074-092130- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 451 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND COCKE COUNTIES UNTIL 530 PM EDT... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF GATLINBURG...MOVING EAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG... ELKMONT...PITTMAN CENTER...COSBY AND HARTFORD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:47 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| Jun 9, 1:23 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 37 min |
| Jun 9, 1:32 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Scott | 118 min |
| Jun 9, 1:47 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 28 min |
| Jun 9, 2:07 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 25 min |
| Jun 9, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 29 min |
| Jun 9, 2:55 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 35 min |
| Jun 9, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 37 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 41 min |
| Jun 9, 4:23 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 37 min |
| Jun 9, 5:22 PM EDT | Areal Flood Advisory | MRX | Carter | 53 min |
| Jun 9, 5:37 PM EDT | Areal Flood Advisory | MRX | Monroe, Polk | 3 hr |
| Jun 9, 7:34 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Sequatchie | 26 min |
| Jun 9, 2:05 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Jun 9, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 35 min |
| Jun 9, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 32 min |
| Jun 9, 5:41 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 2 hr |
| Jun 9, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.